Legal Highs users showing up in Emergency Departments

Written by Legal Highs NZ on . Posted in Legal Highs, Synthetic Cannabis, Synthetic Cannabis News

Users that are concerned that they have overdosed on “Legal highs” are starting to become more and more prevalent in emergency departments.

Although alcohol is still by far the most serious problem according to Nelson Specialist Dr Tom Jerram.

Legal Highs are apparently becoming more problematic than illicit drugs say some frontline emergency medics.

There has been an increase in people going to the Nelson Hospital emergency department with symptoms brought on by synthetic cannabis products according to Dr Jerram. He was apparently concerned by the “legal anomaly” that allowed these drugs to be sold at dairies and other accessible outlets.

“It’s becoming more and more regular” Dr Jerram said, “In the last week I can think of five or six cases that I have been involved with that presented to ED as a direct result of these legal herbal highs, mostly synthetic marijuana”.

Nelson St John team leader Gary Tobin agreed with Dr Jerram and said paramedics had been treating more patients who had adverse reactions to, or had taken too many tokes of a herbal high.

The demographic is apparently young adults whom are abusing and not just ‘using’ the legal highs.

Dr Jerram said patients showed symptoms ranging from general agitation, to vomiting and altered behaviour. To his knowledge one patient had been admitted to intensive care.

Paramedics had seen patients become hyper-excited, psychotic or emotional, or show other mental disturbances, Mr Tobin said.

Dr Jerram said doctors were seeing more and more “cannabis hyperemesis” at the hospital – a condition causing repeated, protracted vomiting that affected heavy cannabis users after they quit smoking. “It took people a long time to realise that it was generally heavy marijuana users who got this. It seems like people who use the synthetic cannabis get a similar thing.”

Dr Jerram claims that legal highs posed a bigger problem for Nelson than illicit drugs such as cannabis or even methamphetamine, which he said was not all that common. “Compared with the amount of problems we see from marijuana, which is actually pretty minimal, we see a lot more with these legal highs,” he said.

One industry insider says that this is clearly because people are not comfortable going to hospital when they have issues stemming from illicit drug use, as they are concerned about the repercussions, so Dr Jerrams observation is somewhat accurate but doesn’t really show the full picture.

“I think alcohol still causes far and away most of our problems. But, in Nelson anyway, the legal highs would be significantly more of a problem than illicit drugs.” says Dr Jerram.

That was both because they were more readily available and more people seemed to be using synthetic drugs, some thinking it was a good way to quit illicit substances.

Mr Tobin said St John’s staff were concerned about the trend too, noting that most cases of drug abuse are never seen by medical professionals.

“If we are getting called to a few there will be a hell of a lot more we don’t see, people who self present, or whose friends or family take them up to A and E, or people who are just cared for at home or in the community by their friends until they recover.”

Paramedics were specialists in recognising and dealing with symptoms rather than attributing symptoms to a cause, he said. “It’s not so much having an antidote for a herbal high, it’s seeing somebody who is in distress and doing what you can to keep them safe until they get better.”

Generally the main issues seem to be when people are abusing the products, consuming too much in one sitting or mixing with large amounts of alcohol.

 

Advice – What do to if you have an over dose on synthetic cannabis or legal highs?

  • Stay calm
  • Focus on your breathing and try to relax, think of something happy
  • Go for a small walk, spend some time with a pet or go lie down
  • Remember that the effects will wear off within 20 minutes and continue to drop off for up to 45 – 60 minutes
  • Consume a sugary or caffeinated drink or something to eat, this can help move the cannabinoids out your system
  • Relaxing teas, chamomile, peppermint, green tea or a milk drink can help relax you
  • Sometimes an alcoholic beverage may help lower anxiety, but is not recommended to consume heavy amounts of both
  • Anti-anxiety medication such as benzodiazepines can help in severe cases

 

Tags: ,

Legal Highs NZ

Legal Highs NZ

Legal Highs NZ is the ultimate guide to Legal Highs in New Zealand. Follow Legal Highs on Twitter, Faceboook or read the blog.